Jump to content
CrazyBoards.org

Recommended Posts

I'm curious as to which one you're talking about. I gained some weight on seroquel, and while I've stopped, I can't seem to lose it. So I'm tapering off on *some* of the daytime seroquel, and titrating Abilify. I've found it cuts my hunger. Physically I might feel hungry sometimes, but absolutely nothing sounds good. So far I haven't noticed any negative effects from doing the med run-around, but I see my pdoc next week, and will see where he's going with it.

Um, sorry, I jsut realized I don't think it really answers your question. If I truly felt like Abilify could not keep me stable, then yes, I'd go back to the full dosage of seroquel.

Link to comment
Share on other sites

If you're looking for opinions, then my *opinion* is no, if it's working then no, weight gain is not a reason to quit a medication. Unless that weight gain is dangerous to your health - for example: suddenly you're morbidly obese and diabetic. But gaining ten extra pounds in my opinion isn't a reason to quit a medication. I'd rather have a little extra weight and be sane, than be thinner and a nutcase.

I've gained a lot of weight on different meds - upwards to sixty pounds in one case - and I didn't quit because I was gaining weight. I quit because the meds stopped working.

That's my opinion - and I'm sticking to it.

edited for grammar

Link to comment
Share on other sites

Even after gaining a significant amount of weight, it wasn't really an option for me to stop taking Seroquel. I've tried the other AAPs, and their side effects were worse. Ultimately, my co-morbids got so bad (diabetes, hypertension, sleep apnea), that I had a gastric bypass (after many, many tries to lose the weight).

I still have carb cravings from the Seroquel, although they aren't nearly as bad as before. I've lost 115 lbs, and feel great. Do I worry about the Seroquel causing me to gain weight back? Hell yes. But weight gain misery isn't nearly as bad as mania misery, so I just follow the rules, keep active, and stay away from carbs.

Link to comment
Share on other sites

It was for me. I was on zoloft and then lexapro and I gained 35 pounds. My blood pressure and cholesterol went up. I felt great emotionally. But after a couple of years I hated being fat and discontinued the lexapro. I have lost about 32 of the pounds, but my body has not gotten back to the shape it was before. I don't regret going on the meds because now that I know what "normal" feels like I can use other ways to get to that point. Or at least to try to. My blood pressure is normal and my total cholesterol has dropped 50 points.

But this might just be the way I am because one of my issues is poor body image. I would rather have anxiety and not be fat, than be non anxious and fat.

I think its a totally subjective question.

Link to comment
Share on other sites

If you are taking a medication and it's working at least moderately, but it makes you gain weight, is that a valid reason to stop/switch medications?

I'd say that would depend on how you define 'working at least moderately,' what the drug is being used for, how much weight, what other conditions you have and how they're affected by weight, how modifiable the weight gain is, and what your change options are. And, being even more weaselly, I'll say it's an issue of whether or not the decision is "rational," not "valid."

Many will say that the self-esteem issues are vital because they affect adherence, etc. I guess that's part of the equation, too. I've been of average weight, and I've been fat (and this is near and dear to my heart, having recently gained ~35# while I was taken OFF lithium - which is a lot on a 5'2" frame)... and my self-esteem hasn't been driven by body size, it's been driven by affect. I don't completely buy the "I'm so depressed that I can't function because I'm fat" argument. There's a kernel of truth, but, ultimately, when mood is defined by body size, there is another process going on. Whether or not that process is more pathologic/damaging than the original diagnosis is an interesting question. (So, depending on the root diagnosis, that very concern may be evidence that current treatment isn't working well; something to keep in mind, perhaps.)

I'm a bit giddy right now, but let me see here... and obviously the devil would be in the details, lots of subjective ratings, and it's not bringing in risks of the med itself.. but off the top of my head:

Let

w = how well the drug is working, scaled 1-10, 1 being "are you sure I'm not in the placebo group?," 10 being "they should put this in the damn water"

r = the risk of decompensation from the treated condition, scaled on 1-10, 10 = higher than acceptable probability of death, 1 = no treatment at all would not impair function

b = how many points BMI has increased from baseline; decreases count as 0

c1, c2, etc. = comorbid conditions exacerbated by weight gain, scaled by severity of condition/risk associated with weight gain, 1-10, highly subjective; comorbidities/ problems exacerbated by the drug itself

d1, d2, etc. = other prescriptions generally recognized as having similar efficacy in the condition in question, scaled 1-10 by evidence

x = rationality score for changing the med

x = r (1+ b + d1 + d2 + ...)

w (1+ c1 + c2 + ...)

note: edited heavily

Examples

So I'll narcissistically use this...

Lithium

w = 9

d = none

r = 8

b = 0 (since I go back to baseline wt on lithium at a therapeutic dose)

c = 8, 2(no risks from the weight gain, but I have nephrogenic DI and lithium-associated hypothyroid)

x = [ (8 (1+0)]/ 9(1+8+2)] = 8/99 =
0.08
- a fairly
low
rationality of discontinuation score, which is why I keep taking the stuff

Meanwhile, my friend, who takes an SSRI for dysthymia, and has gained a noticeable amount of weight:

w = 5 - better, but she wouldn't kick up a fuss if they stopped it

d = 8, 8, 8, 9, 7 - bunches of ADs out there, plus Lamictal, none of which she's tried

r = 3 - she's not suicidal, she works steadily, not going to lose her home or marriage

b = +2

c = 2 - she has some ACL damage and will need a repair in the near future; 2 - weight gain makes her GERD worse

x = [(3(1 + 8 + 8 + 8 + 9 + 7+2)]/ [5 (1 + 2 + 2)] =
5.16
- a moderate rationality of discontinuation score. Maybe time to look at a different drug.

Go ahead, tear it up. It was a lot more entertaining than doing what they pay me to do.

eta: fixed transposed numbers and tried to make the equation line up (which didn't work), not to mention arithmetic errors... ;)

and then a major rewrite. sorry.

plus I reserve the right to come back to this when I sort it out.

Link to comment
Share on other sites

I didn't get that far. ;)

I'm of the 'change one thing at a time' mindset.

I'll have to think about the multi rx. Generally, though, it seems like we are looking at one specific drug, not synergy between multiple drugs causing the weight gain.

Link to comment
Share on other sites

No, that's just arithmetic (and I can't multiply in my head anymore.)

ETA: Or generate reasonable equations. Sorry! I edited my post to reflect the changes.

ETA: sorry for the threadjack. I'll go work on this on my own in quiet for a while.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...